Drug-Induced Pemphigus | Dermatology Education Drug-Induced Pemphigus Video
August 13, 2020

Dermnet Videos

Drug-Induced Pemphigus

Drug-induced pemphigus resembles pemphigus vulgaris or more frequently pemphigus foliaceus, by clinical, histological, and immunoflourescent exam. Direct immunoflourescence is positive for intercellular IgG in most patients. However, indirect immunoflourescence is positive in only about 70% of patients.

This disorder is most commonly associated with the use of penicillamine or captopril. Both medications contain sulfhydryl groups. It has been speculated that these may interact with the sulfhydryl groups in desmogleins 1 and/or 3 to cause pemphigus either by directly interfering with the adhesion of adjacent desmogleins, or by altering them so that they become more antigenic.

The course is unpredictable. The disease may or may not go into remission after the offending agent is stopped.